Exploring the Paradox: The Role of TNF-α Inhibitors in the Emergence of FLAIR-Hyperintense Lesions and Seizures in Anti-MOG Encephalitis - A Case-Based Review.

IF 1.6 4区 医学 Q3 CLINICAL NEUROLOGY
Journal of Child Neurology Pub Date : 2026-08-01 Epub Date: 2025-12-17 DOI:10.1177/08830738251401035
Adnan Deniz, Hafize Emine Sönmez
{"title":"Exploring the Paradox: The Role of TNF-α Inhibitors in the Emergence of FLAIR-Hyperintense Lesions and Seizures in Anti-MOG Encephalitis - A Case-Based Review.","authors":"Adnan Deniz, Hafize Emine Sönmez","doi":"10.1177/08830738251401035","DOIUrl":null,"url":null,"abstract":"<p><p>Myelin oligodendrocyte glycoprotein antibody-associated disease (MOGAD) encompasses a spectrum of demyelinating disorders of the central nervous system, including a rare subtype known as FLAMES (FLAIR-hyperintense Lesions in Anti-MOG-associated Encephalitis with Seizures). FLAMES typically presents with unilateral cortical lesions, seizures, and elevated inflammatory markers in cerebrospinal fluid (CSF). Although the pathophysiology remains incompletely understood, recent reports have suggested potential immunologic triggers, including biologic agents. Herein, we present a case of a 17-year-old male adolescent with long-standing psoriasis, treated with the tumor necrosis factor α (TNF-α) inhibitor adalimumab, who developed FLAMES. The patient initially presented with focal seizures and severe headache, followed by neuropsychiatric symptoms and magnetic resonance imaging (MRI) findings consistent with cortical fluid-attenuated inversion recovery (FLAIR) hyperintensities. Diagnostic workup revealed positive anti-MOG antibodies, elevated CSF protein, and pleocytosis, whereas infectious etiologies were excluded. High-dose corticosteroids led to partial improvement, but behavioral disturbances and steroid-induced psychiatric effects necessitated a switch to intravenous immunoglobulin, which resulted in further clinical recovery. Due to the uncertain safety of other TNF-α inhibitors in similar contexts, alternative psoriasis treatment was considered. This case emphasizes the importance of recognizing FLAMES as a potential adverse event associated with TNF-α inhibitors and supports the need for individualized immunotherapy. Clinicians should be vigilant when patients receiving biologics present with new-onset seizures and cortical lesions. Further research is needed to elucidate the underlying mechanisms linking TNF-α inhibitor therapy and MOGAD.</p>","PeriodicalId":15319,"journal":{"name":"Journal of Child Neurology","volume":" ","pages":"1030-1037"},"PeriodicalIF":1.6000,"publicationDate":"2026-08-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of Child Neurology","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1177/08830738251401035","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2025/12/17 0:00:00","PubModel":"Epub","JCR":"Q3","JCRName":"CLINICAL NEUROLOGY","Score":null,"Total":0}
引用次数: 0

Abstract

Myelin oligodendrocyte glycoprotein antibody-associated disease (MOGAD) encompasses a spectrum of demyelinating disorders of the central nervous system, including a rare subtype known as FLAMES (FLAIR-hyperintense Lesions in Anti-MOG-associated Encephalitis with Seizures). FLAMES typically presents with unilateral cortical lesions, seizures, and elevated inflammatory markers in cerebrospinal fluid (CSF). Although the pathophysiology remains incompletely understood, recent reports have suggested potential immunologic triggers, including biologic agents. Herein, we present a case of a 17-year-old male adolescent with long-standing psoriasis, treated with the tumor necrosis factor α (TNF-α) inhibitor adalimumab, who developed FLAMES. The patient initially presented with focal seizures and severe headache, followed by neuropsychiatric symptoms and magnetic resonance imaging (MRI) findings consistent with cortical fluid-attenuated inversion recovery (FLAIR) hyperintensities. Diagnostic workup revealed positive anti-MOG antibodies, elevated CSF protein, and pleocytosis, whereas infectious etiologies were excluded. High-dose corticosteroids led to partial improvement, but behavioral disturbances and steroid-induced psychiatric effects necessitated a switch to intravenous immunoglobulin, which resulted in further clinical recovery. Due to the uncertain safety of other TNF-α inhibitors in similar contexts, alternative psoriasis treatment was considered. This case emphasizes the importance of recognizing FLAMES as a potential adverse event associated with TNF-α inhibitors and supports the need for individualized immunotherapy. Clinicians should be vigilant when patients receiving biologics present with new-onset seizures and cortical lesions. Further research is needed to elucidate the underlying mechanisms linking TNF-α inhibitor therapy and MOGAD.

探索悖论:TNF-α抑制剂在抗mog脑炎flair高强度病变和癫痫发作中的作用-一项基于病例的回顾。
髓鞘少突胶质细胞糖蛋白抗体相关疾病(MOGAD)包括一系列中枢神经系统脱髓鞘疾病,包括一种罕见的亚型,称为flame(抗mog相关脑炎伴癫痫发作的flair -高强度病变)。火焰典型表现为单侧皮质病变、癫痫发作和脑脊液炎症标志物升高。尽管病理生理学仍不完全清楚,但最近的报道表明潜在的免疫触发因素,包括生物制剂。在此,我们报告了一例患有长期牛皮癣的17岁男性青少年,接受肿瘤坏死因子α (TNF-α)抑制剂阿达木单抗治疗,并发火焰。患者最初表现为局灶性癫痫发作和严重头痛,随后出现神经精神症状,磁共振成像(MRI)结果与皮质液体衰减反转恢复(FLAIR)高信号一致。诊断结果显示抗mog抗体阳性,脑脊液蛋白升高,细胞增多症,排除感染性病因。大剂量皮质类固醇导致部分改善,但行为障碍和类固醇引起的精神影响需要改用静脉注射免疫球蛋白,这导致了进一步的临床恢复。由于其他TNF-α抑制剂在类似情况下的安全性不确定,因此考虑替代银屑病治疗。该病例强调了将flame视为与TNF-α抑制剂相关的潜在不良事件的重要性,并支持个体化免疫治疗的必要性。当接受生物制剂的患者出现新发癫痫和皮质病变时,临床医生应保持警惕。需要进一步的研究来阐明TNF-α抑制剂治疗与MOGAD之间的潜在机制。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Journal of Child Neurology
Journal of Child Neurology 医学-临床神经学
CiteScore
4.20
自引率
5.30%
发文量
111
审稿时长
3-6 weeks
期刊介绍: The Journal of Child Neurology (JCN) embraces peer-reviewed clinical and investigative studies from a wide-variety of neuroscience disciplines. Focusing on the needs of neurologic patients from birth to age 18 years, JCN covers topics ranging from assessment of new and changing therapies and procedures; diagnosis, evaluation, and management of neurologic, neuropsychiatric, and neurodevelopmental disorders; and pathophysiology of central nervous system diseases.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书